The Lupus Forum banner

1 - 8 of 8 Posts

·
Registered
Joined
·
457 Posts
Discussion Starter #1
can anyone offer any advice/personal experinces? I am a little bit anxious as my consultant is considering putting me on immunosuppressants- Azathioprine. I don't know a great deal about these drugs except what i have read on the info pages here and am a little worried about the side effects and that this means my condition must be getting serious.:(

Any info would be much apprecaited:)
Thanks
Rachel:)
 

·
Registered
Joined
·
14,661 Posts
Hello Rachel

Try to view it positively as a way of getting your disease under better control and thus you feeling better. It's fairly clear from your posts that you are not doing so well.

You should be able to address your concerns about your condition getting 'serious' to your doctor asking why he is suggesting it. That is a very reasonable question - is anything going on that you don't know about such as kidney involvement ? You can also find out your blood and urine test results. That would your mind at rest in this respect.
The manufacturers list every possible side effect of a drug to avoid liability. They usually grade the side effects according to seriousness and frequency. We take these drugs at lower doses than used for transplant or cancer treatments.
Many of us are on azathioprine, brand Imuran, and benefit greatly from it. Even I take 50mgs a day, in a cocktail along with my other meds only for skin problems. My other lupus probs were dealt with by the meds I already took. A mix of meds is best - don't let him take you off Plaquenil.

The most likely short term side effect is nausea which can be prevented by starting at very low dose and gradually working up.
I don't know what the statistics are but whatever long term side effect risks there might be which can't be predicted or checked for, have to balanced against the risks of not taking the drug. They might be: the disease progressing to more severe forms like kidney disease or central nervous system symptoms, and almost certainly a continuing poor quality of life.

You will be carefully checked for hidden side effects on the blood such as low white cells or liver with very regular testing at first and then at regular intervals. usually every couple of months.
It can increase photosensitivity so extra care needs to be taken to protect against and avoid UV exposure.
There's a test which can indicate who is likely to respond to Imuran but I can't remember what it's called and I don't know if it is used in the UK.
If nobody comes up with it today I'll check it out this evening for you.

If you have no organ damage or signs of involvement you might like to ask about adding Mepacrine to your Plaquenil. Neither the drug itself or the combo is in widespread use unfortunately but it can make the greatest difference to symptoms like joint pain energy levels and skin. That way you can increase the anti malarial pow without going onto the immunosuppressants. Actually it is better to think of them as disease modifying anti rheumatic drugs, DMARDs, along with Plaquenil than 'immunosuppressants' or still less 'chemo'.

:)

Good luck with your decision making!

Clare
 

·
Registered
Joined
·
7,800 Posts
Hi Rachel,

I was put on imuran (azathioprine) a few months back and I must say that I am very lucky not to have any of the side effects, not even the nausea.

The rheumy decided to put me on it as it was clear that plaquenil and pred alone were not getting to the bottom of my condition and something in my complement levels was still out as well as me showing very high anticardiolipin antibodies. Of course, those are only my rheumy's reasons!

I am extremely happy that she put me on imuran as it has hugley improved my general condition and has meant that I could reduce the amount of pred I was taking.

I was also advised to start slowly just in case there was any nausea.

In my case I noticed a difference after just six weeks of treatment and a biger one after 3 months.

I haven't had any trouble at all with lowered immunity and catching colds etc. I live in a house full of children and still never catch a thing.

Good luck with it, I hope it makes a big difference for you,
Katharine
 

·
Registered
Joined
·
2,404 Posts
The test to see how people are likely to respond to Azathioprine is called TPMP I think or maybe TPMT. Not much help but may narrow it down a bit for you.
x Lola
 

·
Registered
Joined
·
150 Posts
Hi,
I'm on azathioprine 75mg once daily. I find it makes me bit nauseas but can be kept at a minimum by taking it late as possible in the day. I'm on a relatively 'low' dose as I am TPMT heterozygote. This is a test they can do for you before you start the medication. It's a natural enzyme and some people are deficient in it - like me. The more deficient you are the more likely you are to have problems from it - like blood/liver side effects. These sort of side effects are still relatively rare though. And if you're a TPMT homozygote you probably shouldn't take it at all. However if you're like me - half affected you just take a lower dose than others who have normal levels. I have also been on cellcept and personally I prefer that. However you cannot get pregnant on cellcept but you can on azathioprine so that's another advantage of it.

Aza been around a long time and has an excellent safety record.

Go for it! Especially if you're currently taking steroids, it should help to cut the dose down.
Take care, let us know how you get on
Cathy x
 

·
Registered
Joined
·
3,471 Posts
As for me it as helepd me get down on the prednislone, on a low dose now. i take 150mg
of Azathioprine, for me i was very sick at first, but as clare said go slow

I am still plodding on with it, over three and half yrs later, and no problems
i spoke to my dr about concerns, was put at ease stright away


good luck and i hope they work ..Lin xxxxxxxx
 

·
Registered
Joined
·
14,661 Posts
I too was advised to take it after the evening meal to reduce the risk of nausea. I am sure it helped me sleep a bit and other people have had the same impression although this useful info is not officially mentioned.

:)
Clare
 

·
Registered
Joined
·
1,003 Posts
Hi rachel

I am also on azathioprine/immuran and like you I was very apprehensive starting it :worried: especially as I have no organ involvement either.

however,I accepted that I needed to take it as I had no quality of life,the plaquenil wasn't enough & my joint's were constantly flared..so now I try to be as positive as I can about it & avoid worrying about the side effects..feeling better certainly helps too! :)

rachel I agree with the others regarding starting a low dose & building it up gradually...I suffered with nausea for a couple of months but nothing too bad.
as clare said taking it after your evening meal helps a lot..I split my dose & take 75mg with breakfast & 75mg with evening meal as I find that helps me to tolerate it better.

good luck to you rachel
take care ..karen x
 
1 - 8 of 8 Posts
Top